Louisiana, 2001

Damaging Wind in Louisiana, February 9, 2001

February 9, 2001 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 9, 3:49 AM CST, 9 hours 26 minutes earlier.

Area forecast discussion, Feb 9, 3:49 AM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO ADD NPW TO STATE GROUPS
NATIONAL WEATHER SERVICE JACKSON MS
245 AM CST FRI FEB 9 2001

TIMING OF ONSET OF SHOWERS/TSTORMS...SEVERE POTENTIAL...THEN WINDS/TEMPS
TO BE ALL CHALLENGES THIS MORNING WITH TIMING/SEVERE POTENTIAL THE
GREATEST CHALLENGE OF THEM ALL. AVN/NOGAPS HAVE BEEN THE MOST CONSISTENT
MODELS PAST 3 OR 4 RUNS WITH BEING THE SLOWEST/DEEPEST WITH THE UPPER
LEVEL SYSTEM TO OUR WEST INITIALLY AND WILL HOLD TO THEIR TIMING OF
FEATURES. WILL USE AN EMPHASIS ON THE ETA FOR ITS SUPERIOR HANDLING
OF THERMODYNAMIC PROFILES IN THE VERTICAL AND AFFECTS ON CONVECTIVE
POTENTIAL (IE...SEVERE).

AS NOTED ABOVE...DYNAMICS SHEAR NE RAPIDLY NEXT 24 HRS AND WEAKEN TAKING
COLDER AIR ALOFT WITH IT AS NOTED BY 50-70KT MID LVL/100-120KT UPPER
LVL FLOW NOW DOWNSTREAM OF SYSTEM OVER THE HIGH PLAINS. AS A RESULT
...COLD FRONT NOW DRAPED FROM NE OK INTO CENTRAL TX WILL SLOW AS IT
LOSES UPPER SUPPORT. FRONT LOOKS TO IMPINGE ON THE MS RIVER AROUND
18Z (NOON) AND LAY UP OFF THE MS COAST BY 12Z SAT. GENERAL THINKING IS
SCATTERED SHOWERS AND A FEW LOW-TOPPED STORMS ALONG THE PRE-FRONTAL
TROUGH WITH LOW CAPES GENERALLY PROGGED...THEN A BROKEN SQUALL LINE
ALONG THE FRONT ITSELF WITH SHOWERS LAGGING BEHIND IT AS TAILEND OF
SHORTWAVE LAGS BEHIND. SEVERE POTENTIAL IS QUESTIONABLE. PER COORD
WITH MEM/BHM/MOB/NEW AND SHV (THANKS)...HIGH SPEED SHEAR...TEMPS IN
THE 70S/DEW PTS IN THE 60S INDICATE A POTENTIAL OF A FEW STORMS WITH
DAMAGING WINDS WITH AN ISOLATED TORNADO NOT OUT OF THE QUESTION. STRONG
PRESSURE GRADIENT FLOW AND MIXING AHEAD OF THE FRONT TO RESULT IN
S/SWLY 20-25 MPH WIND WITH HIGHER GUSTS OVER ALL EXCEPT SE AND MAYBE
E-CENTRAL ZONES...WHERE CAUTION FLAG TO BE HOISTED. HIGHEST POPS NW
HALF (MAINLY LATTER HALF OF TODAY) WITH HIGHER POPS SE ZONES ZONES
TONIGHT.

A RAPID DECREASE IN RAIN/CLOUDS TO OCCUR OVER CENTRAL/NW ZONES BY
06Z-12Z SAT WITH NORTH WINDS STAYING UP AND MUCH COLDER TEMPS THAN THIS
MORNING. CLOUDS/PRECIP WILL LAG IN THE SE WITH PARTIAL CLEARING
DURING THE MORNING HOURS SATURDAY. OTHERWISE...PARTLY CLOUDY AND
MUCH COOLER SATURDAY WITH DECENT CAA EXPECTED IN N/NW LOW LEVEL
FLOW. LIKE MAV POPS/TEMPS EARLY PDS WITH A MEAN OF FWC/MAV OUT PDS.

QPF DISCUSSION...PRECIPITABLE WATER VALUES AROUND 1 INCH WILL
INCREASE TO AROUND 1.6" IN VICINITY OF FRONT TODAY. HIGHEST PRECIP
WILL DEVELOP ALONG FRONT BETWEEN 12Z AND 00Z SAT AS FRONT ENTER ERN
MS ZONES. AFTER 06Z SAT...PRECIP WATER VALUES DROP BELOW .5" OVER
CWFA WITH RAIN ENDING. EXPECT AREAL AVERAGE RAINFALL AMOUNTS AROUND
.25" OVER CWFA WITH FAST-MOVING SYSTEM...SLIGHTLY LESS THAN NCEP QPF
PROG. LOCALLY HEAVY RAINFALL WILL DEVELOP IN THUNDERSTORMS WITH
HOURLY AMOUNTS TO 1" POSSIBLE.

EXTENDED: FLOW ALOFT TO BUCKLE BACK TO A SWLY DIRECTION WITH
SHORTWAVES STREAMING THROUGH FLOW LATE SUN-THU WITH OLD BOUNDARY
OVER GULF MOVING BACK NORTH AS WARM FRONT INTO SOUTHERN MS BY LATE
MONDAY WITH SLOW...WARMING TEMPS. NEXT SYSTEM APPROACHES FROM WEST
BY MID WEEK WITH PERSISTING RAIN/STORM CHANCES. NO CHANGES MADE.

PRELIM NUMBERS...
JAN 72/35/48/32 8600
MEI 75/39/50/29 5910

.JAN...
MS...WIND ADV AREA LAKES ALONG AND NW OF A BROOKHAVEN TO
     RALEIGH TO MERIDIAN LINE TODAY.
LA...WIND ADV AREA LAKES ALL ZONES TODAY.
AR...WIND ADV AREA LAKES ALL ZONES TODAY.
05/

In the hours before

Special weather statement, Feb 9, 10:30 AM CST, 2 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091800-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1030 AM CST FRI FEB 9 2001

SHOWERS AND THUNDERSTORMS WILL MOVE INTO SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI AROUND MID AFTERNOON AND CONTINUE THROUGH EARLY
TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE MAINLY OVER THE AREA
NORTH OF LAKE PONTCHARTRAIN WITH THE GREATEST THREAT BEING WIND
DAMAGE DUE TO STRONG WINDS.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).
Special weather statement, Feb 9, 12:30 PM CST, 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1230 PM CST FRI FEB 09 2001

...NON PRECIPITATION...
WIND GUSTS TO 50 MPH ARE POSSIBLE OVER MUCH OF MISSISSIPPI AND PARTS
OF NORTHEAST LOUISIANA THIS AFTERNOON. THE STRONGEST WINDS WILL BE
SOUTHEAST OF AN INDIANOLA TO RAYVILLE LOUISIANA LINE...AND NORTHWEST
OF A MERIDIAN TO MONTICELLO LINE...DURING THE AFTERNOON HOURS.

A COLD FRONT WILL BE MOVING THROUGH THE REGION THIS AFTERNOON. AHEAD
OF THIS FRONT...STRONG SOUTHERLY WINDS WILL OCCUR...WITH GUSTS TO 40
MPH EXPECTED. WINDS MAY GUST TO AROUND 50 MPH RIGHT AS THE COLD
FRONT PASSES...AND THIS COULD CAUSE TREES AND POWERLINES TO BE
DOWNED...AS WELL AS MAKING FOR DANGEROUS CONDITIONS FOR BOATERS AND
DRIVERS OF HIGH PROFILE VEHICLES.

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE SOUTHEAST OF AN INDIANOLA
TO RAYVILLE LOUISIANA LINE THIS AFTERNOON AND EVENING. DAMAGING
WINDS ARE THE MAIN THREAT WITH THESE STORMS.

A BAND OF SHOWERS AND A FEW THUNDERSTORMS WILL ACCOMPANY A COLD
FRONT MOVING ACROSS THE AREA THIS AFTERNOON. ENOUGH INSTABILITY WILL
BE IN PLACE THAT A FEW STORMS MAY BECOME SEVERE. DAMAGING WINDS WILL BE
THE MAIN THREAT DUE TO THE STRONG WINDS PRESENT IN THE LOWER LEVELS OF
THE ATMOSPHERE.

ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tensas

When
February 9, 1:15 PM CST
Where
Tensas County, Newellton
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.067, -91.233

An awning was blown off of a high school and caused damage to several cars.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2001Every state in 2001This day in weather historyWarnings in Louisiana, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232757.